South Dakota, 2020

Hail and Damaging Wind in South Dakota, August 10, 2020

August 10, 2020 · NWS UNR · 3 events in 1 county or zone

Early morning thunderstorms became severe over parts of south central South Dakota, producing large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Early morning thunderstorms became severe over parts of south central South Dakota, producing large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 8:46 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 8:46 PM CST, 5 hours 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
846 PM MDT Sun Aug 9 2020

.UPDATE...
Issued at 834 PM MDT Sun Aug 9 2020

Broad cyclonic flow over northern US with short wave dropping into
trof into northern MT. This wave may clip far northwestern SD
overnight. Another wave is tracking eastward across WY and will
trigger thunderstorms over southwestern-south central SD after
midnight where weak CAPE and moderate shear exists. Surface high
is pushing southward into western SD. Northeast winds are
decreasing and will become light and variable overnight, then
become southerly.

&&

.DISCUSSION...Monday Through Sunday
Issued at 127 PM MDT Sun Aug 9 2020

High pressure over the region will keep Monday quiet, after the
morning showers/storms end. Highs will be generally in the 80s.
Weak theta-e advection could support some showers/storms overnight
and into Tuesday morning.

A surface trough/warm front will push into the area on Tuesday.
Southeasterly winds head of the trough will advect moisture into the
region, resulting in around 1500 J/kg MLCAPE over western SD by mid-
afternoon. Southwesterly winds over northeastern WY will produce
drier conditions. Could be a few isolated storms in the afternoon,
but thinking better chances will be in the evening, as the low-level
jet enhances theta-e advection beneath weak upper-level energy.

Wednesday through Friday, upper flow will become more southwesterly
as a trough deepens over the Pacific Northwest. Hot and mostly dry
conditions can be expected, although weak passing shortwaves could
help produce isolated storms occasionally. Highs will be in the
upper 80s to mid 90s.

&&

.AVIATION...For the 06Z TAFS Through 06Z Monday Evening
Issued At 533 PM MDT Sun Aug 9 2020

Northeast winds have diminshed this evening and will become light
and variable as surface high pressure pushes into the area, then
become south Monday morning. A system will bring showers and
thunderstorms overnight, mainly over southern South Dakota, with
localized MVFR conditions, but will be replaced with clear skies
Monday morning.

&&

.FIRE WEATHER...
Issued At 127 PM MDT Sun Aug 9 2020

Hot and dry conditions return Tuesday through the end of the
week. Relative humidity is expected to dip near or below 15%
across portions of northeastern WY and southwestern SD. Winds
should be fairly light Tuesday, Wednesday, and Thursday; however,
Friday could be a bit gusty behind a cold front.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...55
DISCUSSION...Pojorlie
AVIATION...55
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 9, 2:36 AM CST, 23 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
236 AM MDT Sun Aug 9 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
236 AM MDT Sun Aug 9 2020 /336 AM CDT Sun Aug 9 2020/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible late today into tonight.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Todd

When
August 10, 2:00 AM CST
Where
Todd County, Parmelee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.320, -101.020

Thunderstorm Wind, Todd

When
August 10, 2:00 AM CST
Where
Todd County, Parmelee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.320, -101.020

The spotter estimated wind gusts at 60 mph.

Hail, Todd

When
August 10, 3:00 AM CST
Where
Todd County, Rosebud
Measured
3 in hail
Reported by
Public
Coordinates
43.230, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912375, 912376, 912377.